This article about hemorrhagic complications of anticoagulant and thrombolytic treatment is part of the Antithrombotic and Thrombolytic Therapy: American College of Chest Physicians Evidence-Based Clinical Practice Guidelines (8th Edition). Bleeding is the major complication of anticoagulant and fibrinolytic therapy. The criteria for defining the severity of bleeding vary considerably between studies, accounting in part for the variation in the rates of bleeding reported. The major determinants of vitamin K antagonist (VKA)-induced bleeding are the intensity of the anticoagulant effect, underlying patient characteristics, and the length of therapy. There is good evidence that VKA therapy, targeted international normalized ratio (INR) of 2.5 (range, 2.0-3.0), is associated with a lower risk of bleeding than therapy targeted at an INR > 3.0.
The risk of bleeding associated with IV unfractionated heparin (UFH) in patients with acute venous thromboembolism is < 3% in recent trials. This bleeding risk may increase with increasing heparin dosages and age (> 70 years). Low-molecular-weight heparin (LMWH) is associated with less major bleeding compared with UFH in acute venous thromboembolism. Higher doses of UFH and LMWH are associated with important increases in major bleeding in ischemic stroke. In ST-segment elevation myocardial infarction, addition of LMWH, hirudin, or its derivatives to thrombolytic therapy is associated with a small increase in the risk of major bleeding, whereas treatment with fondaparinux or UFH is associated with a lower risk of bleeding.
Thrombolytic therapy increases the risk of major bleeding 1.5-fold to threefold in patients with acute venous thromboembolism, ischemic stroke, or ST-elevation myocardial infarction.